Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 17, 2016, 3:29 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 3:29 PM EDT (19:29 UTC)
- Expired
- Aug 17, 2016, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:30 PM EDT | TSTM WND DMG | Mount Pleasant, PA | TREE DOWN VIKING DR |
| Aug 17, 3:35 PM EDT | TSTM WND DMG | 4 Sw Latrobe, PA | TREE DOWN LEMMON ROAD UNITY TWP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
849
WUUS51 KPBZ 171929
SVRPBZ
PAC051-129-172015-
/O.NEW.KPBZ.SV.W.0110.160817T1929Z-160817T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 415 PM EDT
* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUNT
PLEASANT...OR 8 MILES SOUTH OF GREENSBURG...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
SOME POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
LATROBE...MOUNT PLEASANT...SCOTTDALE...MCCHESNEYTOWN-LOYALHANNA...
YOUNGWOOD...LAWSON HEIGHTS...NEW STANTON...LIGONIER...
CALUMET-NORVELT...EVERSON...YOUNGSTOWN...HUNKER...LAUREL
MOUNTAIN...DONEGAL...LAUREL MOUNTAIN STATE PARK...ACME...JONES
MILLS AND LOYALHANNA GORGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 57.
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 75 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7920 4012 7921 4010 7923 4007 7958
4025 7962 4038 7898
TIME...MOT...LOC 1929Z 259DEG 29KT 4018 7951
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
904
WWUS51 KPBZ 171952
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT WED AUG 17 2016
PAC051-129-172015-
/O.CON.KPBZ.SV.W.0110.000000T0000Z-160817T2015Z/
FAYETTE PA-WESTMORELAND PA-
352 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN FAYETTE AND SOUTHEASTERN WESTMORELAND COUNTIES...
AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LIGONIER...OR
9 MILES SOUTH OF LATROBE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME
POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
LATROBE...MOUNT PLEASANT...SCOTTDALE...MCCHESNEYTOWN-LOYALHANNA...
YOUNGWOOD...LAWSON HEIGHTS...NEW STANTON...LIGONIER...
CALUMET-NORVELT...EVERSON...YOUNGSTOWN...HUNKER...LAUREL MOUNTAIN...
DONEGAL...LAUREL MOUNTAIN STATE PARK...ACME...JONES MILLS AND
LOYALHANNA GORGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 57.
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 75 AND 99.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7920 4012 7921 4010 7923 4007 7958
4025 7962 4038 7898
TIME...MOT...LOC 1952Z 269DEG 18KT 4019 7934
HAIL...<.75IN
WIND...60MPH
$$055
WWUS51 KPBZ 172015
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT WED AUG 17 2016
PAC051-129-172024-
/O.EXP.KPBZ.SV.W.0110.000000T0000Z-160817T2015Z/
FAYETTE PA-WESTMORELAND PA-
415 PM EDT WED AUG 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE AND
SOUTHEASTERN WESTMORELAND COUNTIES WILL EXPIRE AT 415 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7920 4012 7921 4010 7923 4007 7958
4025 7962 4038 7898
TIME...MOT...LOC 2014Z 259DEG 29KT 4022 7912
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:20 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 17, 2:20 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 220 PM EDT Wed Aug 17 2016 .SYNOPSIS... Periodic chances for showers and thunderstorms along with slightly above normal temperatures and humidity will persist through the weekend. && .NEAR TERM /THROUGH TONIGHT/... A moist and relatively unstable airmass remains in place to help sustain scattered showers this afternoon across the region as a shortwave trough approaches and is projected to cross the area overnight. Much of the convection and thunderstorms today should be confined to the southern half of the CWA where the stronger instability and forcing remain. Expect precipitation to slowly taper off from west to east overnight as the trough axis crosses the region. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Broad upper-level trough will begin to shift farther east over the forecast area Thursday. Models have been hinting at precipitation to occur over the eastern portion of the forecast area Thursday afternoon where higher instability is progged to reside while the trough axis shifts east. Thus, have added chance POPs. Weak high pressure at the surface will be bolstered by ridging aloft Friday, which will result in a relatively drier end to the work week. Moisture will increase Saturday via southerly flow as a another trough begins to approach from the Midwest and increase precipitation chances. Temperatures are expected to return closer to average with slightly less humid conditions for much of the period. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Models are starting to come somewhat agreement of the timing and location of upper level trough digging into the central Conus. At this time, the best chance of rain still looks to be the latter half of the weekend as a front sweeps through the area by Sunday night. High pressure will then give cooler and less humid conditions next week. With timing issues, the Superblend was again utilized heavily for the long term. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A shortwave moving northeast along boundary just south of Pittsburgh bringing showers and occasional IFR at mainly southern ports into late afternoon. As shortwave shifts east this evening expect improvement to vfr for a time, then IFR fog and stratus formation is expected in weak flow and continued moist low levels before daybreak. After morning fog and stratus burn off Thursday morning, only isolated showers expected in the afternoon with coverage too limited for mention at any one terminal. .OUTLOOK /TUESDAY NIGHT THROUGH MONDAY/... The next chance for widespread restrictions will come with a strong cold front Saturday night and Sunday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 17, 2:04 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 204 PM EDT WED AUG 17 2016 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509-181815- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 204 PM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-WVZ510>514-181815- GARRETT-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON- PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 204 PM EDT WED AUG 17 2016 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 2:27 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED AUG 17 2016
PAZ021-029-073-171900-
WASHINGTON-WESTMORELAND-ALLEGHENY-
227 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...SOUTH
CENTRAL ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MONONGAHELA...
OR 7 MILES SOUTH OF GASTONVILLE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONESSEN...DONORA...MONONGAHELA...CHARLEROI...WEST NEWTON...
BENTLEYVILLE...NEW EAGLE...NORTH BELLE VERNON...WICKERHAM
MANOR-FISHER...BAIDLAND...NORTH CHARLEROI...LYNNWOOD-PRICEDALE...
SUTERSVILLE AND SMITHTON.
THIS INCLUDES INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 33
AND 34...AND
BETWEEN MILE MARKERS 42 AND 51.
LAT...LON 4013 8000 4020 8001 4022 7994 4023 7990
4024 7984 4024 7980 4025 7972 4014 7969
TIME...MOT...LOC 1827Z 265DEG 20KT 4016 7996
24Local storm report, Aug 17, 3:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG DONORA 40.18N 79.86W
08/17/2016 WASHINGTON PA EMERGENCY MNGR
2 ROOFS BLOWN OFF. UPROOTED TREES.
&&
EVENT NUMBER PBZ1601795
XXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:06 PM EDT | Areal Flood Advisory | PBZ | Washington | 3 hr |
| Aug 17, 2:27 PM EDT | Special Weather Statement | PBZ | Allegheny | 33 min |
| Aug 17, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 29 min |
| Aug 17, 3:16 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 119 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.